Indian Journal of PsychiatryIndian Journal of Psychiatry
Home | About us | Current Issue | Archives | Ahead of Print | Submission | Instructions | Subscribe | Advertise | Contact | Login 
    Users online: 5350 Small font sizeDefault font sizeIncrease font size Print this article Email this article Bookmark this page
 


 

 
     
    Advanced search
 

 
 
  
    Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
    Email Alert *
    Add to My List *
* Registration required (free)  


    References

 Article Access Statistics
    Viewed886    
    Printed21    
    Emailed0    
    PDF Downloaded83    
    Comments [Add]    
    Cited by others 1    

Recommend this journal

 


 
 Table of Contents    
LETTER TO EDITOR  
Year : 2012  |  Volume : 54  |  Issue : 4  |  Page : 388-389
Fluoxetine-induced neutropenia


Department of Psychiatry, Rajarajeswari Medical College and Hospital, Kambipura, Mysore Road, Kengeri Hobli, Bangalore, Karnataka, India

Click here for correspondence address and email

Date of Web Publication19-Dec-2012
 

How to cite this article:
Bavle A. Fluoxetine-induced neutropenia. Indian J Psychiatry 2012;54:388-9

How to cite this URL:
Bavle A. Fluoxetine-induced neutropenia. Indian J Psychiatry [serial online] 2012 [cited 2020 Feb 26];54:388-9. Available from: http://www.indianjpsychiatry.org/text.asp?2012/54/4/388/104841


Sir,

Herein, we report a case of Obsessive Compulsive Disorder (OCD), on fluoxetine 60 mg/day, who developed neutropenia and whose counts returned to normal in a week, on stopping the drug. She remains free of her symptoms of OCD.

Mrs. M. M., aged 45 years, a housewife, whose husband is a cook, first consulted me in February 2002. Her first marriage had ended in a divorce as her husband was an alcoholic. She drinks about 240 ml of liquor per day for a few days and then remains abstinent for a few months, a pattern which has continued since 20 years. She is well adjusted in her second marriage.

She consulted me 10 years back for her obsessions of contamination, washing compulsions, severe anxiety, and sleep disturbance of 3 years duration, and had not received any treatment till the first consultation. She was diagnosed with OCD, with alcohol abuse. The frequency of the bouts of alcohol decreased gradually with psychosocial intervention.

At the age of 30 years, her thyroid function tests showed mild elevation of thyroid stimulating hormone (TSH) with normal T3 and T4 levels. She has been on 25 mcg of thyronorm since then and her thyroid functions have remained normal.

For her OCD, she was started on fluvoxamine100 mg/day which was stopped due to intolerance. Clomipramine 100 mg/day was started. There was partial response, but the dose could not be increased further due to anticholinergic side effects. Fluoxetine 20 mg was added, and as the dose was stepped up to 60 mg/day over the next 3 months, alprozolam 4.5 mg/day and quetiapine 200 mg/day were gradually introduced for her anxiety and sleep disturbance. She went into remission and was regularly seen once in 2 months.

For the past 6 months, she has been on fluoxetine 60 mg, clomipramine 100 mg, alprozolam 4.5 mg, quetiapine 200 mg, and thyronorm 25 mcg per day.

About 2 months back, she developed a respiratory infection and, on investigation, it was found that her white blood cell counts had dropped (TC-3300/ml, P-44%, L-51%, E-5% on 24 February 2012). All other tests including her liver function tests (LFT), ECG, X-ray chest, and thyroid functions were normal. Ultrasound abdomen showed fatty liver with no other changes.

Fluoxetine was immediately stopped. The rest of her medication along with the prescribed antibiotics was continued. The infection subsided and the counts were normal when repeated a week later (TC-5600/ml, P-59%, L-34%, E-7%). She is in remission.

A number of drugs used in psychiatry have been reported to cause neutropenia and agranulocytosis. [1] Among the drugs prescribed in this case, there is only one case report of agranulocytosis definitely caused by fluoxetine. There are reports of clomipramine probably causing agranulocytosis. [2] In this case, fluoxetine was stopped and clomipramine continued under monitoring to lower the risk of relapse of OCD if both fluoxetine and clomipramine were stopped together.

Though neutropenia and agranulocytosis are uncommon adverse effects, in cases of infections occurring during treatment with psychotropic drugs, hematological evaluation may be needed, as these are potentially fatal. [3]

 
   References Top

1.Flannagan RJ, Dunk L. Haematolological toxicity of drugs used in psychiatry. Hum Psychopharmacol 2008;23(Suppl 1):27-41.  Back to cited text no. 1
    
2.Anderson F, Konzen C, Garbe E. Systematic Review: agranulocytosis induced by nonchemotherapy drugs. Ann Intern Med 2007;146:657-65.  Back to cited text no. 2
    
3.Flannagan RJ. Fatal toxicity of drugs used in psychiatry. Hum Psychopharmacol200823(suppl 1):43-51.  Back to cited text no. 3
    

Top
Correspondence Address:
A Bavle
Department of Psychiatry, Rajarajeswari Medical College and Hospital, Kambipura, Mysore Road, Kengeri Hobli, Bangalore, Karnataka
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/0019-5545.104841

Rights and Permissions



This article has been cited by
1 Fluoxetine
Reactions Weekly. 2013; 1444(1): 21
[Pubmed] | [DOI]



 

Top